Kentucky, 2013

Hail in Kentucky, April 16, 2013

April 16, 2013 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed south of a cold front during the afternoon and early evening. Isolated severe weather occurred in northern Kentucky as a result of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed south of a cold front during the afternoon and early evening. Isolated severe weather occurred in northern Kentucky as a result of these storms. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 16, 4:09 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 16, 4:09 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT TUE APR 16 2013

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA THIS EVENING
BEFORE STALLING OUT NEAR THE OHIO RIVER TONIGHT. THE FRONT WILL
LIFT NORTH THROUGH THE DAY ON WEDNESDAY. A COLD FRONT WILL
APPROACH AND MOVE THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT WILL CONTINUE TO SAG THROUGH THE FA THIS EVENING.
SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON BOTH SIDES OF
THIS BOUNDARY HOWEVER SEVERE THUNDERSTORM ACTIVITY WILL BE MORE
LIKELY ALONG AND IN ADVANCE OF THIS BOUNDARY.  WITH DECENT
INSTABILITY IN PLACE SOME SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. EXPECT THE
SEVERE THREAT TO CONTINUE INTO THE EVENING HOURS BEFORE BEGINNING
TO DECREASE TONIGHT WITH THE LOSS OF DAYTIME HEATING. THE SEVERE
THREAT WILL BE LESS ACROSS NW PORTIONS OF THE FA NW OF THE
BOUNDARY HOWEVER SOME MODERATE TO AT TIMES HEAVY RAIN WILL BE
POSSIBLE FOR A SHORT TIME THROUGH THIS EVENING. THE FRONT WILL
CONTINUE TO MOVE SOUTH TONIGHT BEFORE BEGINNING TO STALL OUT NEAR
THE OHIO RIVER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE FRONTAL BOUNDARY WILL BE NEAR THE OHIO RIVER TO START OUT THE
SHORT TERM TIME FRAME. THIS FRONT WILL BEGIN TO LIFT NORTH THROUGH
THE DAY. ALTHOUGH WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS
NOT EXPECTED AS THIS FEATURE LIFTS NORTHWARD SOME ISOLATED TO
SCATTERED DEVELOPMENT WILL BE POSSIBLE. TEMPERATURES WILL BE
COOLER ACROSS NORTHERN PORTIONS OF THE FA ON WEDNESDAY SINCE IT
WILL TAKE LONGER FOR THE FRONT TO LIFT NORTH THROUGH THOSE AREAS.
WITH SOUTHERLY FLOW CONTINUING INTO WEDNESDAY NIGHT EXPECT LOW
TEMPERATURES TO ONLY DROP DOWN INTO THE 60S.

SOUTHERLY FLOW WILL INCREASE ON THURSDAY AND WARMER AIR WILL MOVE
INTO THE AREA. TEMPERATURES WILL INCREASE INTO THE 80S ACROSS MOST
OF THE FA. ALTHOUGH A FEW ISOLATED STORMS WILL BE POSSIBLE ON
THURSDAY EXPECT MAINLY DRY CONDITIONS ACROSS THE REGION. WIND
GUSTS UPWARDS OF AROUND 35 MPH WILL BE POSSIBLE ON THURSDAY. A
COLD FRONT WILL APPROACH AND BEGIN TO MOVE INTO THE AREA THURSDAY
NIGHT. AS THE COLD FRONT APPROACHES THE AREA SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE REGION.
STRONG WINDS WILL BE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
STRONG COLD FRONT WILL BE EXITING TO THE EAST ON FRIDAY. SHOWERS AND
THUNDERSTORMS WILL BE ENDING FROM EAST TO WEST. HIGH TEMPERATURES
WILL PROBABLY OCCUR IN THE MORNING WITH COLDER AIR RUSHING IN ON A
BRISK WESTERLY FLOW BEHIND THE FRONT.

HIGH PRESSURE AND DRY AIR WILL BUILD IN FOR SATURDAY THROUGH MONDAY.
ANOTHER STRONG COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON.

AFTER A MORNING HIGH NEAR 60 ON FRIDAY...HIGHS WILL BE MAINLY IN THE
50S SATURDAY AND SUNDAY. A REBOUND BACK INTO THE 60S IS INDICATED
FOR MONDAY AND TUESDAY AS WARM ADVECTION OCCURS IN THE RETURN FLOW
OF HIGH PRESSURE. TO COINCIDE WITH THE START OF OUR FROST/FREEZE
PROGRAM FOR THE ENTIRE ILN AREA...FROST WILL BE POSSIBLE SUNDAY
MORNING WHEN TEMPERATURES ARE FORECAST TO FALL TO THE LOWER TO
MIDDLE 30S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
COLD FRONT SLOWLY PUSHING THROUGH AREA TODAY WILL BE A FOCUS AREA
FOR DEVELOPING CONVECTION...ESPECIALLY WITH SEVERE POTENTIAL
GENERALLY SOUTH AND EAST OF THE FRONTAL BOUNDARY WHICH WILL STALL
OVER THE AREA THIS EVENING. MVFR CIGS OVER INDIANA MAY WORK INTO
POTENTIALLY THE KDAY SITE AS THE BOUNDARY PUSHES FURTHER ESE. SOME
CLEARING APPARENT ON THE VISIBLE SATELLITE IMAGERY WOULD YIELD
GREATEST INSTABILITY AND THUNDERSTORM POTENTIAL AFFECTING
ESPECIALLY THE KCVG/KLUK/KILN LOCATIONS. MOST LOCATIONS WILL SHRA
AND POSSIBLE TSTM ACTIVITY IN THE 20-24Z TIMEFRAME WITH SLIGHTLY
DIMINISHING CHANCES IN THE 00-02Z PERIOD.

WINDS DIMINISH OVERNIGHT ESPECIALLY IN THE SOUTHERN AREA...WITH AT
LEAST SOME POTENTIAL FOR MVFR CIGS. CONFIDENCE FAIRLY LOW AT THIS
TIME...SO INCLUSION OF SCT MVFR CLOUDS FOR NOW. FOR DAYTIME
WED...POTENTIAL FOR ADDITIONAL SHRA ACTIVITY WITH MAIN TSTM
POTENTIAL NEAR/AFTER 18Z.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY
NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...CONIGLIO
AVIATION...JDR
Hazardous weather outlook, Apr 16, 3:00 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT TUE APR 16 2013

INZ074-075-080-KYZ089>100-OHZ045-046-051>056-060>065-070>074-077>082-
088-172000-
DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
400 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA INTO
THE EVENING HOURS NEAR A SLOW-MOVING COLD FRONT THAT WILL STALL
OVER THE REGION TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT
INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND
THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ050-058-059-066-073-OHZ026-034-035-042>044-172000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-
400 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER APPEARS TO BE LOW
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT
INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND
THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 16, 4:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             MAINEVILLE              39.32N 84.22W
04/16/2013  M2.00 INCH       WARREN             OH   TRAINED SPOTTER

&&

ALANR
Local storm report, Apr 16, 4:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             FAIRFIELD               39.33N 84.54W
04/16/2013  E0.88 INCH       BUTLER             OH   BROADCAST MEDIA

            FAIRFIELD TOWNSHIP

&&

SNYDER
Special weather statement, Apr 16, 4:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT TUE APR 16 2013

INZ074-KYZ091>093-OHZ077-162245-
DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH-
559 PM EDT TUE APR 16 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON...CAMPBELL...
BOONE...KENTON AND EASTERN DEARBORN COUNTIES THROUGH 645 PM EDT...

AT 553 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSBURG...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM. ONE HALF INCH DIAMETER HAIL WAS REPORTED NEAR
AURORA INDIANA.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BURLINGTON...
OAKBROOK...FLORENCE...DELHI TOWNSHIP...ELSMERE...VILLA HILLS...
ERLANGER...CRESCENT SPRINGS...CRESTVIEW HILLS...LAKESIDE PARK...
EDGEWOOD AND FORT MITCHELL.

ALSO...FRANCISVILLE...CVG AIRPORT...COVEDALE...CONSTANCE...CRESCENT
PARK...KENTON VALE...LATONIA LAKES AND FAIRVIEW ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3916 8431 3903 8431 3903 8432 3902 8431
      3890 8432 3902 8487 3903 8488 3902 8489
      3903 8493 3913 8493

SNYDER
Local storm report, Apr 16, 5:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             MAINEVILLE              39.32N 84.22W
04/16/2013  E1.25 INCH       WARREN             OH   COCORAHS

&&

ALANR
Local storm report, Apr 16, 5:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
605 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             GEORGETOWN              38.87N 83.90W
04/16/2013  E0.75 INCH       BROWN              OH   TRAINED SPOTTER

&&

BC
Special weather statement, Apr 16, 5:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EDT TUE APR 16 2013

OHZ079-081-162245-
ADAMS OH-BROWN OH-
609 PM EDT TUE APR 16 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BROWN AND NORTHERN ADAMS
COUNTIES THROUGH 645 PM EDT...

AT 606 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RUSSELLVILLE...MOVING EAST AT 30 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WINCHESTER...SEAMAN AND
PEEBLES.

ALSO...EMERALD...CHERRY FORK...MAY HILL...SERPENT MOUND AND LOCUST
GROVE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3895 8385 3903 8357 3905 8341 3888 8334
      3886 8383

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kenton

When
April 16, 5:15 PM EST to 5:19 PM EST
Where
Kenton County, 0.87 mi SE of Erlanger
Measured
0.88 in hail
Reported by
Public
Coordinates
39.010, -84.590

Hail, Owen

When
April 16, 6:25 PM EST to 6:29 PM EST
Where
Owen County, 0.88 mi NW of Owenton
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -84.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442117, 442118.